body temperature

just a general query here. I have bought a thermometer as I heard that taking your body temperature under the arm first thing in the morning is a good indicator of how your thyroid is doing. I am self medicating on Thiroyd - 1 grain a day (I changed to this from 75mcg levo). While I feel generally okay on it I still cannot lose weight and my body temperature is 34.3c first thing in the morning which seems to be low. do you think I should be increasing my medication. I am due to go for a blood test next week and this will be the first indication of how I am doing on thiroyd. (My doctor doesn't know I have stopped taking the levo) as it is very difficult to get an appointment plus he doesn't have a clue about the thyroid. When my TSH was high and he put me on levo at my next blood test he said my tsh was back to normal and I could come off levo - ha ha - then had to reason it out with him that the reason my tsh was back to normal was because I was taking the meds and if I stopped my tsh would go high again. I also had to remind him that I had had RAI and therefore didn't have a proper functioning thyroid

7 Replies

  • Hi - sorry I don't know about Thiroyd - but I do know that your temperature is VERY low so you probably need an increase. Keep a log of your temperature every morning as that is good to show your doctor (a new one?) as low body temperature as you know is a typical symptom of hypothyroidism. Re: your doctor - CHANGE HIM/HER!!!

  • Oh my god, he sounds like a dangerous doctor...... You cannot come off meds if you have no thyroid gland.... Well, not for long anyway. The temperature does seem low and 1 grain is a bit low for a fulll replacement dose. I take 3 grains a day ,,,, the average seems to be between 2 and 4. However, it depends if you have any gland left....

    If the doc doesnt know you are on t3, its not likely to be measured..... All you will get is probably tsh, which may well be low...

    I would leave it till after the test, but then increase your meds....... Just half a grain at a time and hold each dose i crease for a few weeks. (5 ir6). Before raising again.....

    Xx. G

  • thank you people for your replies. I was told when I was given RAI by my endo at the hospital that it would simply destroy the large hot nodule on my thyroid gland and that I would eventually go hypothyroid and would need to take thyroxine for the rest of my life but my gp obviously clueless. however thanks to being on this site I have learned to become quite assertive with my gp practice - I asked for a printout of my results and I tell the nurse at the practice that I require a t3 test as well. so far they have complied but that may change at some point. plus being on this site you get information about how to self medicate if need be. I now tell all my family members to obtain printouts of their bloods as we are always told they are "normal" when they are anything but. My daughter had to have sinus surgery and was told her bloods were all fine. when I looked at her printout her b12 was 214 out of a range of 180 - 2000! so we are getting that sorted with supplements ourselves. I really don't know what gp's are getting paid for !!

  • Thyroidnodules,

    The low temperature of some hypothyroid patients will never recover so I think the only value in taking basal temperature is that a sudden spike in temperature might indicate over medication.

    I would wait and see what the results of your blood test are before adjusting dose. Remember to take NDT after your blood draw.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Yes temperature is only one indicator. Consider your broader perspective of symptoms. If you are all recovered except the temp then if you do an increase, simply look out for hyper symptoms.

    You can learn to trust yourself also. If you know you are still not feeling yourself on one grain, and you have had that dose for 2-6 weeks, then maybe time yo up, and of course cross-reference symptoms with lab ranges where possible.

    That is a low temperature. However, I would first do two things:

    1 - get a new thermometer (I use a digital one) and use that. You could have a faulty thermometer?

    2 - Get a person you believe to be healthy to use your thermometer and see if they get a low one too (of course sterilise it first!).

    Dont trust me on this bit as its confusing but I think one grain is equivalent to 75mcg levo??? So if you do an increase and it doesnt work on your full spectrum of symptoms, then perhaps you need to try a different brand of NDT?

    Take care :)

  • hi Claire - I had an old mercury thermometer which I couldn't read and showed me as low so I bought a new digital one and it read 34.4 and my daughter checked her and hers was correct at 37 so the reading is accurate. I will wait for my blood results and then up my dose and if this makes no difference I will try another brand - thank y ou

  • I normally place the thermometer under my tongue. This gives a higher reading than the armpit...however not sure which is the most accurate!

You may also like...